OR WAIT 15 SECS
Dr. Witman has prescribed the agents as second-line therapy after a first-line therapy attempt with topical corticosteroids failed, or if potential side effects of topical steroids would make their use contraindicated.
Some clinicians are more reluctant to prescribe the agents, once widely used in the treatment of atopic dermatitis (AD), because the labeling now raises concerns about cancer risks. But many dermatologists view the warnings with skepticism.
"There is no proof that the agents caused these cancers," says Patricia Witman, M.D., chief of pediatric dermatology at Ohio State University/Columbus Children's Hospital, Columbus, Ohio.
The FDA issued the warning following reports of 29 cases of malignancies, mainly in the form of skin cancers and cutaneous lymphomas.
Before the warning was issued, Dr. Witman says she commonly saw patients who had already been prescribed calcineurin inhibitors to treat their atopic eczema.
"One change that I have seen ... is that pediatricians and family providers are using these drugs with much less frequency," she tells Dermatology Times. "They seem to be less comfortable with prescribing these drugs. They are concerned about the 'black box' warning and don't want to take a chance in using it. They continue to use hydrocortisone and other topical steroids instead.
"When I used to see these patients, they were already prescribed these drugs (calcineurin inhibitors) by their referring physician," Dr. Witman notes. "Now I frequently get referrals from specialists like pediatricians asking my opinion about whether I would consider using these medications."
Avoid long-term use
Both of the calcineurin inhibitors have carried an indication since their original release that they should not be prescribed in children age 2 and younger, for they have not been studied extensively in this young population.
However, the "black box" warning indicates that continuous long-term use of the topical calcineurin inhibitors in any group of patients should be avoided, and that application of the agents should be limited to areas of involvement with atopic dermatitis.
Pimecrolimus is indicated for mild-to-moderate treatment of atopic dermatitis (AD); while tacrolimus is indicated for the treatment of moderate-to-severe AD. The drugs represented an alternative to corticosteroid therapy for AD.
Globally, about 7 million patients have been treated with topical calcineurin inhibitors.
Reports of malignancies included six pediatric cases. Moreover, data from studies with monkeys, mice and rats demonstrated a dose-dependent relationship in the use of the drugs: the higher the dose of drug used, the higher the incidence of cancers.
A pediatric advisory committee recommended the FDA make labeling adjustments to the medications, warning of the potential cancer risk. In Canada, the therapeutic product directorate of Health Canada has recommended that a "dear doctor" letter be sent to physicians outlining concerns about the use of topical calcineurin inhibitors.
Despite the measures taken by the FDA and Health Canada, the American Academy of Dermatology and American Academy of Asthma, Allergy and Immunology have stated that the "black box" warnings are not evidence-based, and they maintain a causal relationship between the use of topical calcineurin inhibitors and the development of cancers has not been established.
Both manufacturers of the topical calcineurin inhibitors continue to conduct post-marketing surveillance of the drugs.
Paucity of prescriptions
While the warning may have chilled many physician's prescribing practices, some dermatologists, including Dr. Witman, are still suggesting use of tacrolimus and pimecrolimus for patients, she says.
"The sense I have is that dermatologists are still prescribing these agents," Dr. Witman says. "I am still prescribing them, but I am spending a lot of time counseling patients about these drugs. My prescribing practice hasn't changed, but my counseling practice has changed."
In her own practice, Dr. Witman has prescribed the agents as second-line therapy after a first-line therapy attempt with topical corticosteroids failed, or if potential side effects of topical steroids would make their use contraindicated.
"I feel obligated to let patients know about the potential side effects," Dr. Witman says. "Cancer is a scary word to patients, and we don't know everything about these medications yet."